I am a 42 year old male and aprox 1 week ago i developed an intense head cold. Now over the last few days I have developed a terrible non-stop cough which in reading many of the above posts i believe is being caused by "Post Nasal Drip". I feel fluid just constantly running down the back of my throat and the urge to cough just will not stop. The rest of my cold symptoms are gone.
I went to a clinic and they prescribed me TUSSIONEX SUSP.
I have tried this over the last two days and although it makes me considerably more tired it still does not ease my cough especially during the nighttime when I try to lay down.
My question is the Tussionex seems to make the cough almost worse at times. I think it may be the antihistamine effect where it is trying to dry up the flem (phlegm) which in turn is making matters even worse with the cough.
Should I just ride this out for now and continue to fight it by drinking lots of water and non-caffeine related beverages?
What is the normal time span for this cough to disappear?
Is there anything else that will help me sleep at night?
Generally a cough caused by a cold lasts for several weeks. Even though the cold is gone, sometimes the cough lingers for 3 to 6 months because the cold has caused irritation of the airways of the lungs. This irritation is similar to the way asthma effects the airways of the lungs. However the irritation from the cold will eventually clear up without treatment.
Postnasal drip is drainage from the nose and sinuses dripping down the back of the throat. There could be several reasons for this drainage. One is an allergic reaction to inhaling something. A second reason is a non-allergic, non-infectious inflammation in the sinuses that can linger after a cold. A third reason is chronic sinusitis. Postnasal drip can cause coughing as a result of irritation of the throat and lungs. You may experience the postnasal drip as a feeling of fluid just constantly running down the back of your throat. Typically this is worse at night when you lay down to sleep. You could just ride this out for now. By continuing to drink 6 to 8 8-ounce glasses of non-caffeine non-alcoholic beverages daily, the phlegm will thin so that it moves more easily.
Here are some other suggestions that may help you to sleep at night. A nasal wash helps remove phlegm from the nose and sinuses. This can temporarily reduce the postnasal drip and lessen the coughing. A prescription nasal steroid spray decreases swelling of the nose and phlegm production. This may prevent the postnasal drip and coughing. To get the most help from a nasal steroid spray use it after doing a nasal wash. A nasal steroid spray does not provide immediate relief of symptoms. It may require several weeks of routine use to become effective. Please read our Nasal Wash MedFact at http://www.nationaljewish.org/medfacts/nasal.html for more information about this technique. Share this information with your doctor to see if you would benefit from this daily treatment.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.